Kansas, 2016

Hail and Damaging Winds in Kansas, June 27, 2016

June 27, 2016 · NWS DDC · 4 events in 1 county or zone

An MCS moved across the area and some severe reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved across the area and some severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 5:08 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 27, 5:08 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT MON JUN 27 2016

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jun 27 2016

The main story during the short term is another MCS rolling
across the Kansas prairie. Don't have high confidence in NWP data, as
each model showing a different solution. Recent radar trends in NW
Kansas are at least showing that the ARW has initialized fairly
well. Will use this as a basis for pops. Watching a severe
thunderstorm in GLD's CWA. This could impact our area later
tonight. This has the likelihood of being the most severe. Main
threats initially will be large hail, however, as an MCS
develops, a wind threat will likely be the secondary threat. Heavy
rainfall is expected. The ARW shows two rounds of convection...
the current storm in NW Kansas, and then more development tomorrow
morning across the central zones. Low level flow is expected to
become more conducive to sustained MCS inflow, so this solution
may be reasonable. Anyway, wasn't too cute with pops and
broadbrushed the area since uncertainty is higher.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jun 27 2016

Another MCS is possible tomorrow as storms round the 500-hPa
ridge. Flow is stronger tomorrow than today, so could see strong
to severe storms impact a larger area. Have the highest pops in
the NE zones, where low level winds are better. Beyond tomorrow,
every period pretty much has pops in it. Again, confidence is low
as far as MCS tracks are concerned, so think the broadbrushed and
fairly high pops are the way to go. The good news is that by the
end of the week, there is a high chance of several locations
seeing several inches of rainfall. In addition, temperatures will
remain in check and fairly pleasant with no 100s expected anytime
soon. The best chance for more widespread thunderstorms is
possible on Friday as PWATs continue to remain high and the
overall synoptic pattern favors a wet pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 607 PM CDT Mon Jun 27 2016

Scattered thunderstorms are expected to impact the terminals at Garden
City and Dodge City, and to a lesser extent, Hays mainly through the
first 6 hours of this forecast period. Cigs and vsbys should remain
VFR. There is some potential for additional thunderstorms toward 12z
but confidence in this is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  67  90 /  60  30  30  40
GCK  66  90  66  91 /  60  20  30  30
EHA  65  91  67  95 /  30  20  20  20
LBL  66  92  67  95 /  50  30  20  20
HYS  66  88  66  87 /  60  20  50  50
P28  70  91  68  89 /  50  20  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, Jun 27, 4:29 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
529 AM CDT MON JUN 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
529 AM CDT MON JUN 27 2016 /429 AM MDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST INTO WESTERN KANSAS THIS EVENING. AT THIS TIME, THE
GREATEST SEVERE WEATHER THREAT WILL BE CONFINED TO NORTHWEST
KANSAS AND PORTIONS OF WEST CENTRAL KANSAS. LARGE HAIL TO THE SIZE
OF HALF DOLLARS WILL BE POSSIBLE ALONG WITH DAMAGING WINDS TO 60
MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AND EVENING
AS WESTERN KANSAS WILL REMAIN IN A FAVORABLE NORTHWEST FLOW
PATTERN WITH ABUNDANT MOISTURE IN PLACE. SOME SEVERE WEATHER WILL
BE POSSIBLE, BUT THE GREATEST RISK DURING THIS TIME FRAME WILL BE
LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL KANSAS, MAINLY NORTH OF HIGHWAY 96.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 27, 4:01 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUN 27 2016

KSZ043-272300-
SCOTT KS-
501 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...MODOC...SHALLOW WATER...GRIGSTON AND
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3870 10069 3827 10068 3827 10112 3870 10113
TIME...MOT...LOC 2200Z 313DEG 11KT 3868 10110

HOVORKA

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
June 27, 5:40 PM CST
Where
Finney County, 4.27 mi NW of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.210, -100.980

Thunderstorm Wind, Finney

When
June 27, 5:40 PM CST
Where
Finney County, 4.27 mi NW of Tennis
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.210, -100.980

Winds were estimated to be between 60 and 70 MPH.

Hail, Finney

When
June 27, 5:53 PM CST
Where
Finney County, 3.86 mi WSW of Friend
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -100.980

Thunderstorm Wind, Finney

When
June 27, 6:30 PM CST
Where
Finney County, 0.69 mi N of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -100.870

Power lines were blown down by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645271, 645274, 645272, 645273.